NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 28, 2015
Chapped lips (but they aren`t).
My lips feel as though I have been in 112 degree weather, without sunscreen, and they have gotten sunburned! This has been going on for over a month now! No matter how much chapstick,or vaseline,or lotion I use, it doesn`t really feel any relief. There seems to be a line of swelling (or blistering) around the edges of my lips, but mostly on the bottom lip. It is driving me crazy!! I have used six tubes of chapstick up trying to get relief,but I don`t get any!! My lips feel tight, and really,really dry, like a plump sausage!! HELP!!!
First of all you need to see your primary care physician and/or dentist to evaluate the described problem while it is still present.
Secondly, you do not mention a time line as how long until symptoms started. Was there a delay from having used a product (Chap Stick) until the swelling began? Was it immediate or did it evolve with time? (Type 1 hypersensitivity versus type 4 delayed hypersensitivity)
Have you been in the sun a lot this summer? Has you diet changed? Do you chew on items such as pens or pencils etc? Did you use a new product or combination of products before the burning, dryness and swelling occurred? Such questions would be necessary to determine possible causes or links with the described symptoms.
Six tubes of Chap Stick is a little bit excessive, and just possibly there may be something in the product that is eliciting an allergic or hypersensitive response. A physician or dentist trained in mucosal disorders maybe able to sort through this problem and by a combination of physical examination and medical history, may be able to determine the etiology.
Treatment for this kind of thing usually involves removal or cessation of use of the product or products that may be responsible for producing the signs and symptoms (process of elimination) in addition to the use of topical steroids and antihistamines.
Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University